Texas, 2006

Flash Flooding and Hail in Texas, March 28 to 29, 2006

March 28 to 29, 2006 · NWS MAF · 18 events in 7 counties and zones

12 hail, 4 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 28, 2:57 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 28, 2:57 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CST TUE MAR 28 2006

.SHORT TERM...
UPPER LEVEL LOW OFF THE CA COAST CONTINUES TO EJECT A SERIES OF
SHORTWAVES THAT MOVE ACROSS THE CWA.  SHORTWAVES WILL MOVE ACROSS
THE CWA TONIGHT AS A SURFACE STATIONARY FRONT BEGINS TO MOVE NORTH
AS A WARM FRONT.  THE UPPER LEVEL DISTURBANCES COMBINED WITH THE
FRONT WILL INTERACT WITH INCREASING MOISTURE TO PRODUCE SCATTERED
THUNDERSTORMS OVER THE CWA THIS EVENING AND TONIGHT.

WITH BULK SHEAR VECTORS IN THE 30 TO 40 KT RANGE AND 700 TO 500 MB
LAPSE RATES FROM 6.5 TO 7 DEG C/KM...THE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE.  HOWEVER...SOME OF THE STORMS MAY APPROACH
SEVERE CRITERIA WITH THE MAIN THREAT FROM HAIL AND GUSTY WINDS.

INCREASED THE POPS AND QPFS OVER THE EASTERN HALF OF THE CWA
TONIGHT.  GFS TRIED TO BREAK OUT AN MCS OVER THE NORTHERN CWA WITH A
3 INCH BULLSEYE OVER WESTERN SCURRY COUNTY FOR THE 6 HOURS ENDING AT
12Z WEDNESDAY.  CONSIDERED THIS TO BE FROM CONVECTIVE FEEDBACK AND
STAYED CLOSER TO THE DRIER NAM/NGM MODELS. OTHERWISE...NO MAJOR
CHANGES WERE MADE TO THE GRIDS.

.LONG TERM...
SOUTHWEST FLOW ALOFT WILL CONTINUE OVER THE REGION THROUGH WEDNESDAY
NIGHT AS A STRONG UPPER LOW CURRENTLY JUST OFF THE NORTHERN
CA/SOUTHERN OR COAST TRANSLATES SOUTHEAST THROUGH THE GREAT BASIN AND
INTO THE ROCKIES. AT THE SURFACE... THE DRYLINE WILL INITIALLY BE
LOCATED ROUGHLY ALONG A CAPROCK NEW MEXICO TO PECOS TEXAS LINE. THE
DRYLINE WILL ATTEMPT TO PUSH EAST THROUGH THE PERMIAN BASIN
WEDNESDAY AFTERNOON... HOWEVER UPSTREAM SURFACE PRESSURE FALLS IN
ADVANCE OF THE UPPER LOW WILL LIKELY ALLOW THE DRYLINE TO QUICKLY
RETREAT WESTWARD DURING THE LATE AFTERNOON. WE WILL KEEP CHANCES
FAIRLY LOW FOR AREAS EAST OF THE DRYLINE WEDNESDAY AFTERNOON AND
EVENING AS IT APPEARS WEAK FORCING FOR CONVECTIVE INITIATION WILL BE
THE MAIN LIMITING FACTOR ACROSS OUR REGION. A FEW SEVERE
THUNDERSTORMS WILL REMAIN POSSIBLE AND WE WILL CONTINUE TO MENTION
THIS POSSIBILITY IN THE UPCOMING HWO. RAIN CHANCES WILL BE ON THE
DECREASE THURSDAY AS THE MAIN UPPER LOW MOVES EAST OF THE AREA.
THE SHORT RANGE MODELS CONTINUE TO DISAGREE ON HOW FAR SOUTH THE
TROUGH AXIS WILL EXTEND INTO NEW MEXICO. THE GFS/ECMWF/UKMET
MODELS ARE SHOWING THE TROUGH FARTHER SOUTH VS. THE SLIGHTLY
FARTHER NORTH SOLUTION OF THE NAM. PREFER TO GO WITH THE MAJORITY
HERE AND HAVE THUS TRENDED THE WINDS CLOSER TO THE OPERATIONAL GFS
FOR THURSDAY. A BRIEF PERIOD OF HIGH WINDS MAY OCCUR IN THE
GUADALUPE MOUNTAINS EARLY THURSDAY. CURRENT MOS NUMBERS FOR KGDP
DO NOT SUPPORT WINDS IN THE WARNING RANGE AND FAIRLY WEAK DOWNWARD
VERTICAL MOTION IS NOTED ON MODEL CROSS SECTIONS. WE WILL HOLD OFF
ON A WATCH FOR NOW AND WILL OPT TO KEEP WINDS BELOW HIGH WIND
WARNING CRITERION FOR THE GUADALUPES. AS THE UPPER SYSTEM MOVES
EAST OF THE REGION A WEAK PACIFIC COLD FRONT WILL MOVE INTO THE
SOUTH PLAINS ON FRIDAY. SURFACE PRESSURE RISES BEHIND THE BOUNDARY
APPEAR WEAK AND THE FRONT WILL LIKELY NOT PUSH SOUTH AND WEST OF
THE PECOS RIVER. SOUTHWEST FLOW ALOFT RETURNS FRIDAY NIGHT AND
GENERALLY REMAINS IN PLACE THROUGH EARLY NEXT WEEK. THE DRYLINE IS
EXPECTED TO BE PRESENT AS WELL AND COULD BECOME ACTIVE DEPENDING
ON THE AMOUNT OF MID AND UPPER LEVEL SUPPORT. FOR NOW... WE HAVE
RAISED POPS SLIGHTLY ACROSS THE REGION... BUT WILL CONFINE A
MENTION OF THUNDERSTORMS TO THE EASTERN PERMIAN BASIN... WESTERN
LOW ROLLING PLAINS AND STOCKTON PLATEAU.

&&

.FIRE WEATHER...
AN UPPER LEVEL TROUGH WILL MOVE EAST INTO THE CENTRAL PLAINS BY
THURSDAY AFTERNOON. THIS WILL SERVE TO PUSH THE DRYLINE EAST OF
THE AREA LEAVING BREEZY TO WINDY CONDITIONS ALONG WITH LOWERING
RH/S IN IT/S WAKE. THE LOWEST RH/S (10-15%) WILL LIKELY RESIDE
OVER THE SOUTHEASTERN NEW MEXICO PLAINS... UPPER TRANS PECOS AND
FAR WESTERN PERMIAN BASIN. LOW RH/S CAN ALSO BE EXPECTED OVER THE
GUADALUPE MOUNTAINS... HOWEVER SLIGHTLY COOLER TEMPERATURES MAY
SERVE TO KEEP MINIMUM RH/S JUST ABOVE 15%. FOR NOW... WE WILL GO
AHEAD AND INCLUDE THE GUADALUPE MOUNTAINS... SOUTHEASTERN NEW
MEXICO PLAINS... UPPER TRANS PECOS AND WESTERN PERMIAN BASIN IN A
FIRE WEATHER WATCH FOR THURSDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              57  78  59  78 /  50  20  20  10
CARLSBAD NM                51  80  52  78 /  30  10  10   0
DRYDEN TX                  61  78  59  85 /  40  20  10  10
FORT STOCKTON TX           57  84  57  79 /  40  10  10  10
GUADALUPE PASS TX          51  74  48  68 /  30  10  10   0
HOBBS NM                   51  79  52  77 /  30  10  10   0
MARFA TX                   47  76  42  73 /  30  10  10   0
MIDLAND INTL AIRPORT TX    57  78  55  80 /  50  20  20  10
ODESSA TX                  58  80  59  79 /  50  20  20  10
WINK TX                    57  84  58  81 /  40  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM NOON CST THURSDAY TO 6 PM CST THURSDAY
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...AND SOUTHERN LEA COUNTY.

TX...FIRE WEATHER WATCH FROM NOON CST THURSDAY TO 6 PM CST THURSDAY
     FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS...LOVING...
     REEVES COUNTY AND UPPER TRANS PECOS...WARD...AND WINKLER.

&&

54/06
Hazardous weather outlook, Mar 28, 2:33 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CST TUE MAR 28 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-292045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
233 PM CST TUE MAR 28 2006 /133 PM MST TUE MAR 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER WEST TEXAS AND SOUTHEAST
NEW MEXICO TONIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER
THE LOWER TRANS PECOS REGION AND THE PERMIAN BASIN. SOME OF THE
STORMS MAY REACH SEVERE LIMITS WITH HAIL AND GUSTY WINDS THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS GENERALLY
EAST OF A LAMESA TO SANDERSON LINE ON WEDNESDAY AFTERNOON. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY WEDNESDAY
AFTERNOON ACROSS THE PERMIAN BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 145 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Pecos

When
March 28, 5:15 PM CST to 6:25 PM CST
Where
Pecos County, 9 mi WSW of Ft Stockton
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.833, -103.000

Golf ball size hail fell during this time period piling up to a depth of 2 inches.

Hail, Pecos

When
March 28, 5:30 PM CST
Where
Pecos County, Belding
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.783, -103.017

Quarter size hail covered the ground in Belding.

Hail, Reeves

When
March 28, 6:00 PM CST
Where
Reeves County, Verhalen
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.117, -103.583

Nickel to quarter size hail was reported by the public in Verhalen.

Thunderstorm Wind, Ward

When
March 28, 6:17 PM CST
Where
Ward County, 1 mi E of Barstow
Measured
57 kt (66 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.450, -103.383

The Texas Department of Public Safety reported several 60 mph wind gusts just east of Barstow.

Hail, Pecos

When
March 28, 6:30 PM CST to 7:05 PM CST
Where
Pecos County, Belding
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.783, -103.017

The Pecos County Sheriff's Office reported penny to nickel size hail falling in Belding.

Hail, Winkler

When
March 28, 6:57 PM CST to 7:15 PM CST
Where
Winkler County, 7 mi E of Wink
Measured
1 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
31.750, -103.033

Penny to quarter size hail fell in 60 to 65 mph winds in both Kermit and Wink, breaking many windows and shredding south facing building sides.

Hail, Winkler

When
March 28, 7:10 PM CST
Where
Winkler County, Kermit
Measured
2 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -103.083

The Kermit Police Department reported hail up to two inches in diameter fell in Kermit. Coupled with high winds, the large hail broke many windows and shredded south facing building sides.

Thunderstorm Wind, Winkler

When
March 28, 7:15 PM CST
Where
Winkler County, Kermit
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
31.850, -103.083

Penny to quarter size hail fell in 60 to 65 mph winds in both Kermit and Wink, breaking many windows and shredding south facing building sides.

Hail, Pecos

When
March 28, 8:25 PM CST
Where
Pecos County, 24 mi SW of Bakersfield
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
30.633, -102.567

A trained NWS storm spotter came across penny size hail covering the ground southwest of Bakersfield an hour after the last storm went through the area. Hail size estimated given potential melting over that period.

Hail, Pecos

When
March 28, 9:15 PM CST
Where
Pecos County, 30 mi SE of Ft Stockton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.583, -102.517

Quarter size hail, three inches deep, on Highway 285 southeast of Fort Stockton was reported an hour after the last storm moved over the area.

Hail, Pecos

When
March 28, 9:55 PM CST to 10:09 PM CST
Where
Pecos County, Belding
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.783, -103.017

Penny to golfball size hail fell in and around Fort Stockton.

Thunderstorm Wind, Crane

When
March 28, 10:15 PM CST
Where
Crane County, 17 mi NW of Crane
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
31.567, -102.550

A trained spotter at a petroleum plant in rural Crane county reported 60 mph wind gusts. No damage was reported.

Hail, Pecos

When
March 28, 10:15 PM CST
Where
Pecos County, 10 mi E of Ft Stockton
Measured
1.75 in hail
Property damage
$300
Reported by
GENERAL PUBLIC
Coordinates
30.883, -102.700

Golfball size hail broke the windshield on a car traveling on Interstate 10 east of Fort Stockton.

Hail, Pecos

When
March 28, 10:26 PM CST to 10:40 PM CST
Where
Pecos County, 7 mi NW of Sheffield
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.733, -101.917

The Pecos County Sheriff's Department reported 3 to 4 inches of golf ball sized hail covering Interstate 10 between mile markers 319 and 328. Mile marker 328 is about 1/2 mile north of Sheffield.

Thunderstorm Wind, Ector

When
March 28, 10:38 PM CST
Where
Ector County, 4 mi W of Pleasant Farms
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
31.683, -102.383

A ranch owner in rural Ector county reported that 6 inch diameter limbs were knocked off trees by high winds associated with a thunderstorm.

Flash Flood, Ector

When
March 28, 11:29 PM CST to March 29, 1:30 AM CST
Where
Ector County, Odessa
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -102.367

The Odessa Police Department reported that a motorist was stranded in the intersection of Muskingum and 11th Streets. This motorist remained stranded for 45 minutes because the water was too high for rescuers to reach him.

Hail, Midland

When
March 28, 11:30 PM CST
Where
Midland County, Midland
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.000, -102.083

Flash Flood, Midland

When
March 28, 11:50 PM CST to March 29, 1:50 AM CST
Where
Midland County, Midland
Reported by
TRAINED SPOTTER
Coordinates
32.000, -102.083

A NWS trained spotter reported six inches of flowing water at the intersection of Andrews Highway and Midkiff Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490404, 5490405, 5490406, 5490403, 5490402, 5490400, 5496153, 5490401, 5490411, 5490407, 5490408, 5490412, 5496154, 5490410, 5496152, 5490413, 5490409, 5490414.